Why is my eye red after the Lucentis, Eylea, Avastin injection?
Subconjunctival hemorrhage (Licensed under Wikimedia Commons)
I get this question often. After an Avastin injection, whether it’s given for diabetic macular edema, age-related macular degeneration, central or branch retinal vein occlusions, or any of the vascular or inflammatory diseases of the eye for which Avastin is used, often the eye gets red. Really red. Like blood red.
And of course, this doesn’t occur just with Avastin. It occurs with Lucentis, Eylea, or any injection into the eye. The redness isn’t caused by the drug. It’s caused by the needle. It’s not an infection. It’s simply a blood vessel that has leaked blood.
You see, when we enter the eye with a needle, the needle passes through the conjunctiva — a thin tissue covering the white part of the eye, the sclera. The conjunctiva has tiny blood vessels within it, and sometimes as a needle passes through the conjunctiva, it nicks one of these blood vessels. The blood vessel leaks some blood which collects beneath the conjuncitiva, and causes a bright red patch on the eye. We call this a subconjunctival hemorrhage.
It’s a pretty bad looking thing. After all, the eye gets really red, and everyone that sees you is going to say, “Yikes, what happened to your eye.” But the truth is, as bad as it may look, a subconjunctival hemorrage is one of the least significant things that you can experience. The blood clears away in a few days or weeks. It’s completely painless, and has no consequence. I tell my patients that it’s a little like a bruise (which is bleeding under the skin). Because the “skin” of the eye, the conjunctiva is clear, the blood isn’t purple (as it is when we see it through skin), but bright red. And just like a bruise, it will go away without any consequence.
Subconjunctival hemorrhages happen about one out of five injections, so if you’re getting regular injections, chances are that you’ll experience one sooner or later.
There are other much more common causes of subconjunctival hemorrhages. Trauma is probably the most common cause. Any slight bump to the eye can cause a bit of bleeding from one of the conjunctival blood vessels. Sometimes just rubbing the eyes can cause a subconjunctival hemorrhage. The other common cause is straining. So, for example, coughing, sneezing, bearing down while constipated, can all cause bleeding of the conjunctival blood vessels.
Fortunately, when we inject drugs such as VEGF inhibitors into the eye, we place the injection through the lower part of the eye, and as a result, small hemorrhages are hidden by the lower eyelid, and not often noticeable.
If you develop a patch of bright redness immediately after an injection, it is most likely a conjunctival hemorrhage. But if the redness develops after a few hours or days, or if it is associated with pain, decreased vision, sensitivity to light, or any symptoms at all, it may be an infection, which can be vision threatening and which should be checked by your ophthalmologist immediately.